Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 224, NWS Topeka, KS

August 24, 2005Anderson County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 24, 2005, 10:41 PM CDT for Anderson County, Franklin County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2005, 10:41 PM CDT (03:41 UTC)
Expired
Aug 24, 2005, 11:25 PM CDT
In force
44 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Anderson County, KS, Franklin County, KS

The radar

The Topeka radar (KTWX), 102 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 8:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 250341
SVRTOP
KSC003-059-250445-
/O.NEW.KTOP.SV.W.0224.050825T0341Z-050825T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1041 PM CDT WED AUG 24 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ANDERSON COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 1145 PM CDT

* AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR GARNETT...OR ABOUT
  22 MILES SOUTH OF OTTAWA...MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RICHMOND...
  PRINCETON...
  POMONA...
  RANTOUL...
  GARNETT...
  OTTAWA...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 170 AND 185.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3828 9547 3818 9521 3857 9507 3865 9549

$$
4 follow-up statements
000 
WWUS53 KTOP 250354
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1047 PM CDT WED AUG 24 2005

KSC003-059-250445-
/O.CON.KTOP.SV.W.0224.000000T0000Z-050825T0445Z/
FRANKLIN-ANDERSON-
1047 PM CDT WED AUG 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM CDT FOR
NORTHERN ANDERSON AND FRANKLIN COUNTIES...

AT 1044 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR RICHMOND...OR ABOUT
15 MILES SOUTH OF OTTAWA...MOVING NORTHEAST AT 25 MPH. OTHER STRONG 
STORMS ARE MOVING THROUGH FRANKLIN COUNTY NEAR OTTAWA.

WIND GUSTS NEAR 70 MPH HAVE BEEN REPORTED WITH THESE STORMS. 

LOCATIONS IMPACTED INCLUDE...
PRINCETON...LANE...POMONA...RANTOUL...RICHMOND...AND OTTAWA.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 176 AND 198.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3828 9547 3824 9509 3872 9507 3872 9548

$$
000 
WWUS53 KTOP 250400
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1059 PM CDT WED AUG 24 2005

KSC003-059-250445-
/O.CON.KTOP.SV.W.0224.000000T0000Z-050825T0445Z/
FRANKLIN-ANDERSON-
1059 PM CDT WED AUG 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM CDT FOR
NORTHERN ANDERSON AND FRANKLIN COUNTIES...

AT 1057 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 4 MILES SOUTHEAST OF
PRINCETON...OR ABOUT 11 MILES SOUTH OF OTTAWA...MOVING NORTHEAST AT
20 MPH.

THIS STORM HAS A HISTORY OF KNOCKING OVER POWER POLES IN FRANKLIN 
COUNTY...4 MILES NORTH OF OTTAWA ON HIGHWAY 59.

LOCATIONS IMPACTED INCLUDE...
POMONA...RANTOUL...OTTAWA AND WELLSVILLE.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 178 AND 198.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3828 9547 3824 9509 3872 9507 3872 9548

$$
000 
WWUS53 KTOP 250413
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1112 PM CDT WED AUG 24 2005

KSC003-059-250445-
/O.CON.KTOP.SV.W.0224.000000T0000Z-050825T0445Z/
FRANKLIN-ANDERSON-
1112 PM CDT WED AUG 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM CDT FOR
NORTHERN ANDERSON AND FRANKLIN COUNTIES...

AT 1110 PM CDT...A SEVERE THUNDERSTORM WITH A HISTORY OF PRODUCING 
70 MPH WINDS WAS LOCATED 5 MILES SOUTHWEST OF RANTOUL...OR ABOUT 10 
MILES SOUTHEAST OF OTTAWA...MOVING NORTHEAST AT 20 MPH. IN 
ADDITION...THREE INCHES OF RAINFALL HAVE BEEN REPORTED OUT OF 
SOUTHWEST FRANKLIN COUNTY.

LOCATIONS IMPACTED INCLUDE...
RANTOUL AND WELLSVILLE.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 186 AND 198.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3828 9547 3824 9509 3872 9507 3872 9548

$$
000 
WWUS53 KTOP 250425
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1124 PM CDT WED AUG 24 2005

KSC003-059-250434-
/O.CAN.KTOP.SV.W.0224.000000T0000Z-050825T0445Z/
FRANKLIN-ANDERSON-
1124 PM CDT WED AUG 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ANDERSON AND FRANKLIN
COUNTIES HAS BEEN CANCELLED...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 186 AND 198.

A FLASH FLOOD WARNING IS IN EFFECT FOR FRANKLIN COUNTY UNTIL 130 AM.

AT 1124 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3828 9547 3824 9509 3872 9507 3872 9548

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:00 PM CDT, 7 hours 41 minutes earlier.

Area forecast discussion, Aug 24, 3:00 PM CDT, 7 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT WED AUG 24 2005

.DISCUSSION...

CONCERNS ARE TIMING OF SHORTWAVES AND POTENTIAL FOR HEAVY RAIN TONIGHT
THROUGH FRIDAY...THEN MAINLY TEMPERATURE TRENDS FOR REST OF
FORECAST PERIOD.

TONIGHT...WATER VAPOR IMAGERY SHOWS SUBTROPICAL MID AND HIGH LEVEL
MOISTURE STREAMING NORTHEAST FROM OLD MEXICO INTO THE CENTRAL
PLAINS.  SLOW MOVING VORT MAX SEEN IN WV LOOP AND PROFILER DATA
ACROSS SW KS IS FORECAST TO MOVE SLOWLY ENE OVERNIGHT ACROSS CENTRAL
AND EASTERN KS.  WITH PRECIPITABLE WATER VALUES GREATER THAN 1.5
INCHES...DEEP WARM CLOUD LAYER...LOW LEVEL JET FORECAST TO DEVELOP
AND LIFT INCREASING OVER BOUNDARY IN CENTRAL INTO EAST CENTRAL
KS...POTENTIAL FOR HEAVY RAIN EXISTS INTO THURSDAY MORNING.
THUS...HAVE GONE WITH A FLASH FLOOD WATCH FOR MUCH OF EAST CENTRAL
KS FROM AROUND MIDNIGHT INTO THURSDAY MORNING.

GOING FORECAST FOR LOWS TONIGHT IN THE UPPER 60S TO AROUND 70
CORRELATES WELL WITH LATEST STATISTICAL OUTPUT FROM ALL
MODELS...DEWPOINTS AND EXPECTED CLOUD COVER.  THUS...HAVE LEFT THEM
AS IS.

THURSDAY...UPPER WAVE PUSHES EAST INTO MISSOURI BY THE AFTERNOON
HOURS ON THURSDAY.  EXPECT PRECIPITATION TO COME TO AN END FROM EAST
TO WEST BY THE EARLY AFTERNOON HOURS ACROSS TOP CWA.

FRIDAY...FRONTAL BOUNDARY LOOKS TO PUSH INTO NORTHEAST KANSAS BY THE
EARLY MORNING HOURS FRIDAY SUPPORTED BY DIGGING 5H TROUGH ACROSS THE
UPPER MIDWEST.  BOUNDARY WILL BE SLOW TO PUSH THROUGH AND WONT PUSH
SOUTH OF THE AREA UNTIL LATE FRIDAY NIGHT /EARLY SATURDAY MORNING.
HEAVY RAIN IS A CONCERN WITH THE SLOW MOVING BOUNDARY.  GFS HAS
PAINTED A FEEDBACK BULLSEYE ACROSS NORTHEAST KANSAS WHICH IS CLEARLY
OVERDONE...BUT HEAVY RAIN IS CERTAINLY A POSSIBILITY.  FLOODING WILL
BE A CONCERN DEPENDING ON HOW MUCH RAIN IS REALIZED WEDNESDAY NIGHT
AND THURSDAY.

SATURDAY AND SUNDAY...THIS PERIOD LOOKS TO BE TRANQUIL.  AFTER SOME
EARLY MORNING THUNDERSTORM CHANCES ASSOCIATED WITH THE BOUNDARY
SATURDAY MORNING...SURFACE HIGH BUILDS IN AND CLEARS THINGS OUT.
GFS DOES HINT AT AN UPPER WAVE MOVING ACROSS THE KANSAS REGION ON
SUNDAY BUT MOISTURE APPEARS TO BE LIMITED FOR ANY TYPE OF PRECIP.

MONDAY THROUGH WEDNESDAY...5H RIDGING BETWEEN LOW PRESSURE DIGGING
IN THE PACIFIC NORTHWEST AND EXITING LOW IN NORTHEAST U.S. SHOULD
KEEP THIS PERIOD MAINLY DRY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR PARTS OF
EAST CENTRAL KANSAS FROM MIDNIGHT UNTIL NOON THURSDAY.

&&
Hazardous weather outlook, Aug 24, 8:41 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
841 PM CDT WED AUG 24 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-251000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
841 PM CDT WED AUG 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BECOME WIDESPREAD OVER MUCH OF THE AREA
TONIGHT...MAINLY IN NORTHEAST AND EAST CENTRAL KANSAS. HEAVY RAINS
MAY RESULT FROM CONTINUED THUNDERSTORMS THROUGH THE NIGHT AND A
FLOOD WATCH IS IN EFFECT FOR LOCATIONS GENERALLY SOUTH OF A LINE
FROM LAWRENCE TO COUNCIL GROVE. A FEW THUNDERSTORMS MAY ALSO BE
SEVERE...WITH LARGE HAIL AND STRONG WINDS BEING THE PRIMARY
HAZARDS...WITH THE GREATER SEVERE WEATHER CHANCES ALONG AND SOUTH OF
THE AFOREMENTIONED LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA THURSDAY INTO
FRIDAY NIGHT AND ACROSS PARTS OF EAST CENTRAL KANSAS ON SATURDAY.
LOCALLY HEAVY RAINFALL IS AGAIN THE MAIN CONCERN THURSDAY MORNING...
AND THEN THURSDAY NIGHT INTO FRIDAY.  SOME SPOTS COULD SEE RAINFALL
IN EXCESS OF 2 INCHES.  WITH THE GROUND NEARLY SATURATED FROM RECENT
RAINS...LOCALIZED FLASH FLOODING AND FLOODING OF SMALL CREEKS AND
STREAMS WILL BE POSSIBLE. ADDITIONALLY...WITH A COLD FRONT MOVING
ACROSS THE AREA ON FRIDAY INTO FRIDAY NIGHT...THERE IS SOME THREAT
FOR SEVERE WEATHER ALONG AND NEAR THE FRONT.  DAMAGING WINDS
AND LARGE HAIL WOULD BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT...MAINLY IN EAST CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 24, 8:50 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
850 PM CDT WED AUG 24 2005

KSZ037-040-054>056-058-059-250700-
ANDERSON-COFFEY-DOUGLAS-FRANKLIN-LYON-MORRIS-OSAGE-
INCLUDING THE CITIES OF...EMPORIA...LAWRENCE AND OTTAWA
850 PM CDT WED AUG 24 2005

SEVERE THUNDERSTORM WATCH NUMBER 743 IS IN EFFECT UNTIL
200 AM CDT AND INCLUDES THE FOLLOWING COUNTIES...

DOUGLAS               MORRIS                OSAGE
LYON                  FRANKLIN              COFFEY
ANDERSON

SOME CITIES IN THE WATCH ARE...

EMPORIA               OTTAWA                LAWRENCE

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 24, 8:55 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
855 PM CDT WED AUG 24 2005

KSZ037-054>056-058-059-250700-
ANDERSON-COFFEY-FRANKLIN-LYON-MORRIS-OSAGE-
INCLUDING THE CITIES OF...EMPORIA AND OTTAWA
855 PM CDT WED AUG 24 2005

SEVERE THUNDERSTORM WATCH NUMBER 743 IS IN EFFECT UNTIL
200 AM CDT AND INCLUDES THE FOLLOWING COUNTIES...

MORRIS                OSAGE                 LYON
FRANKLIN              COFFEY                ANDERSON

SOME CITIES IN THE WATCH ARE...

EMPORIA               OTTAWA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE IN TOPEKA KS HAS ISSUED A .
Local storm report, Aug 24, 10:01 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1001 PM CDT WED AUG 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     TSTM WND GST     1 SW BURLINGTON         38.18N 95.76W
08/24/2005  60 MPH           COFFEY             KS   TRAINED SPOTTER

            1/2 HAIL ALSO REPORTED

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:37 PM CDTSevere Thunderstorm WarningTOPCoffey53 min
Aug 24, 10:44 PM CDTFlash Flood WarningTOPFranklin3 hr
Aug 24, 10:59 PM CDTSevere Thunderstorm WarningTOPDouglas43 min
Aug 24, 11:34 PM CDTFlash Flood WarningTOPAnderson3 hr
Aug 25, 5:25 AM CDTFlash Flood WarningTOPDickinson, Geary, Morris, Riley3 hr
Aug 25, 8:26 AM CDTFlash Flood WarningTOPDickinson, Geary, Morris, Riley3 hr
Aug 25, 8:48 AM CDTFlash Flood WarningTOPLyon3 hr
Aug 25, 11:15 AM CDTFlash Flood WarningTOPMorris2 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.